Kansas, 2020

Flood and Hail in Kansas, June 21, 2020

June 21, 2020 · NWS DDC · 37 events in 15 counties and zones

A shortwave trough moved across the CWA with the surface boundary again along the I-70 corridor initiating a number of severe storms that pushed southeast through the afternoon and evening hours. Severe hail and winds were the primary threat but tornadoes were possible in the QLCS scenario, but none were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough moved across the CWA with the surface boundary again along the I-70 corridor initiating a number of severe storms that pushed southeast through the afternoon and evening hours. Severe hail and winds were the primary threat but tornadoes were possible in the QLCS scenario, but none were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 12:26 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 21, 12:26 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
126 PM CDT Sun Jun 21 2020

...Updated long term section...

.SHORT TERM...(This afternoon through Monday)
Issued at 113 PM CDT Sun Jun 21 2020

...Significant Severe Weather Episode This Afternoon/Evening...

WFO DDC is preparing for severe weather operations early this
afternoon. Nearly full insolation has heated a very moist boundary
layer through midday, with mesoanalysis of up to 6000 J/kg SBCAPE
in SW KS. Shear has modestly improved, with effective bulk shear
to near 35 kts. As NWly flow aloft increases this afternoon, and
an embedded shortwave/associated forcing for ascent arrives,
explosive thunderstorm development is expected. Convection will
fire quickly across the northern zones by 3 pm. Have coordinated
with SPC on the upgrade to moderate risk probability. HRRR has
shown strong consistency with storms quickly organizing into a
severe squall line, and then marching out of the SE zones around
10 pm. Damaging winds are likely with this squall line, with gusts
of 60-70 mph common. Some gusts to near hurricane force may occur,
given a linear configuration and tremendous CAPE axis. Large hail
will be focused across the initial northern storms. That said,
will be watching for discrete supercell development on the tail
end of the squall line (tail end Charlie) or just ahead of the
squall line. If a discrete supercell can be maintained through 5-7
pm, then giant hail and a tornado risk would occur. There is some
CAM consensus that this threat would focus on the Dodge-Garden-
Liberal triangle vicinity 5-7 pm. MCS will clear the SE zones by
midnight, with all zones dry after midnight. There is some
potential for another round of convection amid the continued NW
flow aloft Monday afternoon/evening, but much of the atmosphere
will be strongly worked over through tonight. As such, any
thunderstorms Monday PM will likely favor the Oklahoma border
region, where reasonable instability will have the best
opportunity to reload.

.LONG TERM...(Monday night through Sunday)
Issued at 125 PM CDT Sun Jun 21 2020

Weak disturbances will continue to move down through the northwest
flow aloft through at least the late part of the week. This will
bring a chance of storms across portions of western Kansas in the
late afternoon to evening hours. Otherwise expect partly cloudy
skies and winds generally from a southerly direction. As for
temperatures, highs will start out in the mid 80s Tuesday with low
to mid 90s for the remainder of the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jun 21 2020

Thunderstorms will develop this afternoon east of GCK and LBL
creating periods of MVFR ceilings and visibilities. These storms
will then slide southeast as the evening progresses. Winds this
afternoon will generally be from the south to southeast gusting
above 20 knots at times. Winds then decrease this evening into the
overnight with the exception of near the storms where higher gusts
will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  62  88  60 /  70  60  20  30
GCK  94  61  88  59 /  60  30  20  30
EHA  96  62  92  61 /  10  10  40  50
LBL  97  63  91  61 /  20  20  30  50
HYS  93  62  86  59 /  70  50  20  20
P28  94  66  90  63 /  30  90  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 21, 4:20 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Sun Jun 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Sun Jun 21 2020 /420 AM MDT Sun Jun 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop in northwest Kansas this
afternoon and quickly move and spread to the south and east.
Storms will initially start out discrete and then quickly evolve
into a squall line. Hail could be 2 inches or greater, wind gusts
could get to 70 mph or greater, flash flooding is possible, and an
isolated tornado can't be ruled out.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Another round of storms is expected to move out of eastern
Colorado into western Kansas Monday evening. The threat would
mainly be gusty winds.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM for areas along and
east of highway 83.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 21, 2:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
309 PM CDT Sun Jun 21 2020

KSZ031-212100-
Ellis KS-
309 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 400
PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Codell, or 12 miles north of Emmeram, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Ellis
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3898 9904 3900 9958 3913 9959 3913 9904
TIME...MOT...LOC 2009Z 253DEG 21KT 3913 9911

HOVORKA

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 12 hail, 1 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 21, 2:15 PM CST
Where
Scott County, 1.08 mi E of Scott State Park
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.680, -100.900

Thunderstorm Wind, Scott

When
June 21, 2:35 PM CST
Where
Scott County, Scott City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -100.880

Hail, Lane

When
June 21, 2:59 PM CST
Where
Lane County, 1.38 mi N of Dighton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.500, -100.470

Thunderstorm Wind, Finney

When
June 21, 3:36 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Gray

When
June 21, 3:52 PM CST
Where
Gray County, 3.62 mi SSW of Ingalls
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
37.780, -100.470

Thunderstorm Wind, Hodgeman

When
June 21, 3:55 PM CST
Where
Hodgeman County, 11.76 mi N of Jetmore
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.250, -99.910

Thunderstorm Wind, Ness

When
June 21, 3:56 PM CST
Where
Ness County, 10.36 mi S of Ness City
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.300, -99.900

Thunderstorm Wind, Hodgeman

When
June 21, 4:11 PM CST
Where
Hodgeman County, 2.14 mi NNE of Jetmore
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.110, -99.890

Two barns were blown down by the high wind.

Hail, Haskell

When
June 21, 4:15 PM CST
Where
Haskell County, 7.9 mi NNE of Tice
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.620, -100.650

Thunderstorm Wind, Edwards

When
June 21, 4:15 PM CST
Where
Edwards County, 2.29 mi ENE of Belpre
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.960, -99.060

A semi truck was blown over by the high wind.

Thunderstorm Wind, Ford

When
June 21, 4:15 PM CST
Where
Ford County, 2.07 mi N of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.780, -100.020

A travel trailer was blown over at the local mall. No one was inside at the time.

Thunderstorm Wind, Hodgeman

When
June 21, 4:19 PM CST
Where
Hodgeman County, Hanston
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.120, -99.720

Thunderstorm Wind, Edwards

When
June 21, 4:20 PM CST
Where
Edwards County, 3.52 mi SE of Belpre
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.910, -99.060

Outbuildings were destroyed an a pivot irrigation sprinkler was overturned by the high wind.

Thunderstorm Wind, Ford

When
June 21, 4:20 PM CST
Where
Ford County, 3.88 mi WSW of Dodge City
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -100.080

Winds were estimated to be around 80 MPH.

Thunderstorm Wind, Ford

When
June 21, 4:20 PM CST
Where
Ford County, 1.78 mi WNW of (Ddc)dodge City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.780, -100.000

Thunderstorm Wind, Stafford

When
June 21, 4:25 PM CST
Where
Stafford County, 0.69 mi S of Macksville
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.960, -98.970

A grain cart was overturned by the high wind.

Thunderstorm Wind, Ford

When
June 21, 4:26 PM CST
Where
Ford County, 0.69 mi S of (Ddc)dodge City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.760, -99.970

Thunderstorm Wind, Ford

When
June 21, 4:30 PM CST
Where
Ford County, 2.07 mi S of Dodge City
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -100.020

A power pole was knocked down by the high wind.

Hail, Kearny

When
June 21, 4:40 PM CST
Where
Kearny County, 0.69 mi S of Lakin
Measured
1.5 in hail
Reported by
Public
Coordinates
37.940, -101.250

Hail, Gray

When
June 21, 4:43 PM CST
Where
Gray County, 4.69 mi NNE of Copeland
Measured
1.25 in hail
Reported by
Public
Coordinates
37.590, -100.590

Hail, Stevens

When
June 21, 4:43 PM CST
Where
Stevens County, 0.55 mi W of Moscow
Measured
1.25 in hail
Reported by
Public
Coordinates
37.330, -101.210

Thunderstorm Wind, Ford

When
June 21, 4:45 PM CST
Where
Ford County, 3.55 mi WNW of Spearville
Measured
63 kt (72 mph) measured gust
Reported by
Social Media
Coordinates
37.870, -99.810

Hail, Kearny

When
June 21, 4:46 PM CST to 4:51 PM CST
Where
Kearny County, 1.29 mi WSW of Lakin
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.940, -101.270

The hail lasted 5 minutes.

Hail, Gray

When
June 21, 4:55 PM CST
Where
Gray County, Montezuma
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.600, -100.450

Hail, Kearny

When
June 21, 5:00 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1.5 in hail
Reported by
Social Media
Coordinates
37.940, -101.260

Hail, Haskell

When
June 21, 5:20 PM CST
Where
Haskell County, Sublette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -100.850

Flood, Pawnee

When
June 21, 5:30 PM CST to 8:30 PM CST
Where
Pawnee County, 3.5 mi N of Sanford to 3.3 mi N of Sanford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.230, -99.310

Water was about 2 inches deep across Highway 183, especially near Road R.

Thunderstorm Wind, Stafford

When
June 21, 5:33 PM CST
Where
Stafford County, 1.77 mi WSW of St John
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.010, -98.780

Thunderstorm Wind, Pratt

When
June 21, 5:43 PM CST
Where
Pratt County, 4.69 mi NNE of Natrona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.780, -98.630

Winds were estimated to be at least 60 MPH.

Hail, Seward

When
June 21, 5:45 PM CST
Where
Seward County, Kismet
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.200, -100.700

Thunderstorm Wind, Pratt

When
June 21, 5:48 PM CST
Where
Pratt County, 2.19 mi W of Cullison
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.630, -98.940

A camper was blown over along highway 54.

Hail, Seward

When
June 21, 5:50 PM CST
Where
Seward County, 0.88 mi NE of Kismet
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.210, -100.690

Thunderstorm Wind, Pratt

When
June 21, 5:50 PM CST
Where
Pratt County, 4.69 mi NNE of Natrona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.780, -98.630

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Pratt

When
June 21, 5:55 PM CST
Where
Pratt County, 0.69 mi N of Pratt Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.710, -98.750

Hail, Seward

When
June 21, 6:00 PM CST
Where
Seward County, Kismet
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.200, -100.700

Heavy Rain, Hodgeman

When
June 21, 6:00 PM CST to 8:00 PM CST
Where
Hodgeman County, 17.55 mi W of Jetmore Muni Arpt
Reported by
Public
Coordinates
37.950, -100.200

The majority of the rain fell in less than 2 hours and totaled 4.54 inches.

Thunderstorm Wind, Pratt

When
June 21, 6:00 PM CST
Where
Pratt County, 1.09 mi W of Preston
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.750, -98.570

Winds were estimated to be 65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907185, 907186, 907158, 907187, 907188, 907190, 907191, 907175, 907161, 907176, 907178, 907192, 907180, 907193, 907194, 907181, 907195, 907182, 907162, 907163, 907164, 907196, 907165, 907166, 907168, 907169, 907157, 907197, 907199, 907170, 907184, 907171, 907200, 907201, 907172, 907174, 907202.